Alert archive / Illinois / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Lincoln, IL

May 20, 2017Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood watch at May 20, 2017, 7:28 AM CDT for Sangamon County, Illinois. It took effect at May 20, 2017, 8:00 AM CDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
May 20, 2017, 7:28 AM CDT (12:28 UTC)
In effect from
May 20, 2017, 8:00 AM CDT
Expired
May 21, 2017, 6:17 PM CDT
In force
34 hr
Issued by
NWS Lincoln, IL
Flood severity
None

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

914 
WGUS63 KILX 201228
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flash Flood Watch
National Weather Service Lincoln IL
728 AM CDT Sat May 20 2017

ILZ051-210000-
/O.NEW.KILX.FF.A.0003.170520T1300Z-170521T0000Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
728 AM CDT Sat May 20 2017

...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN
SANGAMON COUNTY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Lincoln has issued a

* Flash Flood Watch for Sugar Creek below Spaulding Dam in 
  Sangamon County. 

* Until 7 PM CDT this evening

* At 726 AM CDT, the dam operator reported that water is being 
  released from Spaulding Dam at Lake Springfield. Because of 
  this, there is substantial flow of water in Sugar Creek 
  downstream of Spaulding Dam. 

* If you live in the low lying areas below Spaulding Dam on 
  Sugar Creek, keep abreast of the situation and stay alert to 
  changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Bak
4 follow-up statements
884 
WGUS63 KILX 201923
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flash Flood Watch
National Weather Service Lincoln IL
223 PM CDT Sat May 20 2017

ILZ051-210300-
/O.EXT.KILX.FF.A.0003.000000T0000Z-170521T1700Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
223 PM CDT Sat May 20 2017

...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN
SANGAMON COUNTY NOW IN EFFECT THROUGH SUNDAY MORNING...

The Flash Flood Watch is now in effect for

* Sugar Creek below Spaulding Dam in Sangamon County.

* Through Sunday morning.

* Water continues to be released from Spaulding Dam at Lake
  Springfield, in response to recent heavy rainfall. Because of 
  this, there is substantial flow of water in Sugar Creek 
  downstream of Spaulding Dam. 

* If you live in the low lying areas below Spaulding Dam on 
  Sugar Creek, keep abreast of the situation and stay alert to 
  changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Geelhart
584 
WGUS63 KILX 210221
FFAILX

Flash Flood Watch
National Weather Service Lincoln IL
921 PM CDT Sat May 20 2017

ILZ051-211400-
/O.CON.KILX.FF.A.0003.000000T0000Z-170521T1700Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
921 PM CDT Sat May 20 2017

...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN
SANGAMON COUNTY REMAINS IN EFFECT THROUGH SUNDAY MORNING...

The Flash Flood Watch continues for

* Sugar Creek below Spaulding Dam in Sangamon County.

* Through Sunday morning

* Water continues to be released from Spaulding Dam at Lake 
  Springfield, in response to recent heavy rainfall. Because of 
  this, there is substantial flow of water in Sugar Creek 
  downstream of Spaulding Dam. 

* If you live in the low lying areas below Spaulding Dam on 
  Sugar Creek, keep abreast of the situation and stay alert to 
  changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
829 
WGUS63 KILX 211328
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flash Flood Watch
National Weather Service Lincoln IL
828 AM CDT Sun May 21 2017

ILZ051-220300-
/O.EXT.KILX.FF.A.0003.000000T0000Z-170522T1700Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
828 AM CDT Sun May 21 2017

...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN
SANGAMON COUNTY NOW IN EFFECT THROUGH MONDAY MORNING...

The Flash Flood Watch is now in effect for

* Sugar Creek below Spaulding Dam in Sangamon County.

* Through Monday morning.

* Water continues to be released from Spaulding Dam at Lake 
  Springfield, in response to recent heavy rainfall. Because of 
  this, there is substantial flow of water in Sugar Creek 
  downstream of Spaulding Dam. 

* If you live in the low lying areas below Spaulding Dam on 
  Sugar Creek, keep abreast of the situation and stay alert to 
  changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Geelhart
905 
WGUS63 KILX 212317
FFAILX

Flash Flood Watch
National Weather Service Lincoln IL
617 PM CDT Sun May 21 2017

ILZ051-220030-
/O.CAN.KILX.FF.A.0003.000000T0000Z-170522T1700Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
617 PM CDT Sun May 21 2017

...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN
SANGAMON COUNTY IS CANCELLED...

The dam operator reported that water levels have dropped so the
amount of water being released from Spaulding Dam at Lake
Springfield has been reduced. Therefore, the Flash Flood Watch
has been cancelled.

$$

Shimon

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at May 20, 6:01 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 20, 6:01 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
601 AM CDT Sat May 20 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 325 AM CDT Sat May 20 2017
Next wave of precip and convection moving into the state from the
southwest this morning going to dominate the weather in the short
term through tonight. Upper low easily discernible on IR sat
imagery this morning over southwestern Nebraska...with the
surface low displaced to the east and multiple surface boundaries
amalgams of outflows and fronts draped through the Plains as well
as the Ohio River Valley. Easterly/northeasterly winds remain in
place with some dry air in the airmass over ILX keeping some of
the more active convection in check...as well as a general lack of
instability in the thermal profile of the 00z sounding. Later
today, introducing instability in the way of diurnal heating will
be difficult between the widespread persistent cloud cover and the
slow veering of the winds to more southerly not happening until
later in the day. In part due to this...ILX has been removed from
the slight risk out of SPC. However...well developed convection
moving into the region from the SW will keep the thunder and
marginal risk in place through Day 1. Starting cooler and that
cloud cover has resulted in a major drop in the high temps for
today.

.LONG TERM...(Sunday through Friday)
ISSUED AT 325 AM CDT Sat May 20 2017

Tomorrow the forecast dries out at least briefly through the end
of the weekend and into Monday with mild temperatures expected in
the wake of the exiting storm system. More sunshine in place will
help Mondays temps to move about 5 to 10 degree jump above Sundays
north of I-70. Precip chances return late Monday and through
midweek. Another wave moves into the upper trof in the Northern
Great Lakes at this point...extending the upper trof back to the
SW into the Southern Plains...resulting in a showery forecast
through the first half of the work week. Models currently
struggling with phasing the wave or cutting off the southern low
which will have more of an impact on the northeast overall. For
now...forecast dries out by the end of the week as a ridge builds
in behind the exiting low.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 557 AM CDT Sat May 20 2017

Another round of showers and thunderstorms moving into the region
this morning...resulting in IFR/LIFR conditions...mainly with
regards to a low deck...although some visibilities are IFR/LIFR as
well. Showers and thunderstorms are the rule today, although
likely to become more showery by later in the morning. Have pulled
back to VC, maintaining thunder...with slow improvement of
conditions through the evening and through the overnight. Winds
moving from ENE this evening to more southeasterly
tomorrow...becoming southerly by sunset as the precip finally
lifts to the NE and mid level clouds move in.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, May 20, 5:43 AM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
543 AM CDT Sat May 20 2017

ILZ027>031-036-037-040-041-047-049-050-211100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
543 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms are expected across the area into this evening.
Organized severe storms are not anticipated, but gusty winds,
small hail, and heavy rainfall are possible with the stronger
storms.

The Illinois River will remain in flood.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorm chances return to the area overnight Monday night
into Tuesday. The threat of severe storms appears low at this
time.

The Illinois River will remain in flood downstream of Henry for
at least several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061-062-066-067-071-072-211100-
Champaign-Christian-Clay-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Jasper-Logan-Macon-McLean-Menard-Moultrie-Piatt-
Richland-Sangamon-Shelby-Vermilion-
543 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms are expected across the area into tonight.
Organized severe storms are not anticipated, but gusty winds,
small hail, and heavy rainfall are possible with the stronger
storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorm chances return to the area overnight Monday night
into Tuesday. The threat of severe storms appears low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ063-068-073-211100-
Clark-Crawford-Lawrence-
543 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms are expected across the area into tonight. Organized
severe storms are not anticipated, but gusty winds, small hail,
and heavy rainfall are possible with the stronger storms.

The Wabash river will remain in flood.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorm chances return to the area Tuesday. The threat of
severe storms appears low at this time.

The Wabash river will remain in flood for several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

In the hours before

Special weather statement, May 20, 2:29 AM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Lincoln IL
229 AM CDT SAT MAY 20 2017

ILZ061-066-200815-
Effingham-Shelby-
229 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY AND CENTRAL
EFFINGHAM COUNTIES UNTIL 315 AM CDT...

At 229 AM CDT, Doppler radar was tracking a strong thunderstorm near
Altamont, or near Effingham, moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Effingham, Altamont, Teutopolis, Watson, Windsor, Stewardson,
Findlay, Shumway, Moccasin, Strasburg, Clarksburg, Sigel, Trowbridge,
Wolf Creek State Park, Mode, Heartville, Lake Sara, Eagle Creek State
Park, Effingham County Airport and Altamont Reservoir.

This includes the following highways...
 Interstate 57 between mile markers 149 and 172.
 Interstate 70 between mile markers 81 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3900 8877 3954 8875 3954 8872 3952 8871
      3952 8864 3951 8864 3947 8858 3945 8858
      3945 8847 3924 8847 3897 8854
TIME...MOT...LOC 0729Z 187DEG 29KT 3908 8865

Bak

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:29 AM CDTSpecial Weather StatementILXEffingham46 min

Nearby

Flash Flood Watches in Illinois, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.